DILI

We recently diagnosed a patient with DILI(Drug Induced Liver Injury)

The patient is a young male with pattern baldness. His liver tests came back high (3 times the ULN); We started trending the results and started our work up. 

Patient denied taking any alcohol. He was also tested for ferritin and we also did serology tests for various other diseases which can elevate the liver function tests. 

We watched the results trend up during the next two visits and had no answers on why this was happening.

Later when we realized that patient was on a supplement for hair growth we asked the patient to bring the bottle of the supplement to the clinic.  Patient brought the supplement bottle during the next visit and we  realized that the supplement had Finasteride. Many patients start getting high ALT when they are on Finasteride. 

The patient also had a genetic condition that made Finasteride more extensively metabolized in the liver.  

Once the cause of the higher ALT is known we switched the patient to a different treatment for hair loss. 

This is a reminder to all of us that drugs can cause liver injury. It is essential to get correct medications at correct dosage and follow up with your primary care.  We were able to catch this early and prevent harm from Drug Induced Liver Injury. 

 

Please check the list of medications that can cause the liver injury.  (The links open the LiverTox database maintained by NIH)

 

 

 

 


Print   Email

Related Articles